Arizona, 2009Hail and Heavy Rain in Arizona, May 23, 2009
May 23, 2009 · NWS FGZ · 2 events in 1 county or zone
Heavy rain from thunderstorms fell in the Verde Valley from Cottonwood to Sedona. There was street flooding in Cottonwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms fell in the Verde Valley from Cottonwood to Sedona. There was street flooding in Cottonwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 23, 3:30 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, May 23, 3:30 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SAT MAY 23 2009
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL PRODUCE SHOWERS AND
THUNDERSTORMS...ALONG WITH COOL TEMPERATURES...THROUGH SUNDAY
ACROSS NORTHERN ARIZONA. A GRADUAL DRYING AND WARMING TREND IS
EXPECTED MEMORIAL DAY THROUGH NEXT WEEK. HOWEVER...A CHANCE OF
SHOWERS WILL REMAIN EACH DAY THROUGH FRIDAY.
&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS MUCH OF NORTHERN ARIZONA THIS AFTERNOON. THE HEAVIEST RAIN
FALL RATE OVER A GAGE WAS 0.20 INCH IN AN HOUR. 88D ESTIMATED THE
HEAVIEST RAINFALL RATE OF 0.60 INCH. THIS IS ABOUT 60 PERCENT OF THE
HEAVIEST RAINFALL YESTERDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS AND
THEN DECREASE AFTER DARK.
AN ELONGATED AREA OF LOW PRESSURE THAT EXTENDS FROM CENTRAL NEVADA
TO NEAR THE BIG BEND AREA OF TEXAS IS RESPONSIBLE FOR THE VERY MOIST
AND MODERATELY UNSTABLE AIR MASS OVER ARIZONA TODAY. THIS LOW IS
EXPECTED TO MOVE NORTH AND EAST OF ARIZONA BY SUNDAY. THIS WILL
BRING A DOWNTURN TO THE SHOWERS AND THUNDERSTORMS ON SUNDAY. ANOTHER
SHORT WAVE TROUGH IS EXPECTED TO MOVE INTO THE SOUTHWEST BY LATE
MONDAY. THE MAIN PLUME OF SUBTROPICAL MOISTURE WILL HAVE SHIFTED
EASTWARD BY THEN. SOME MOISTURE WILL REMAIN ACROSS THE SOUTHWEST FOR
THIS SHORT WAVE TO INTERACT WITH. THE NET RESULT WILL BE A DOWNWARD
TREND IN CONVECTIVE ACTIVITY BEGINNING ON SUNDAY BUT THERE WILL
REMAIN A CHANCE FOR SHOWERS EACH DAY THROUGH THE WEEK.
DAYTIME TEMPERATURES WILL SLOWLY WARM TO NEAR SEASONABLE READINGS BY
MID WEEK.
HOLIDAY TRAVELERS TO THE HIGH COUNTRY SHOULD BE PREPARED FOR COOL
TEMPERATURES...RAINY CONDITIONS...AND MUDDY FOREST ROADS FOR THE
NEXT FEW DAYS.
&&
.AVIATION...FOR THE 00Z PACKAGE...EXPECT CONTINUED RAIN SHOWERS WITH
EMBEDDED THUNDERSTORMS DURING THE EVENING ACROSS THE NORTHLAND.
WIDESPREAD MVFR AND LOCAL IFR CONDITIONS ARE EXPECTED THROUGH 07Z
THIS EVENING. A SLIGHT CHANCE (20-30 PERCENT) FOR -SHRA/-TSRA
ACTIVITY WILL CONTINUE AFT 07Z...WITH AREAS MVFR AND LCL IFR
CONDITIONS. SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN REDEVELOP
SUNDAY...WITH THE BEST CHANCES OCCURRING AFTER 18Z OVER THE HIGH
TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...THE UPPER LOW WILL BE GRADUALLY MOVING OUT OF THE
FORECAST AREA DURING TONIGHT AND SUNDAY...WITH SOMEWHAT DRIER AIR
MOVING IN FROM THE WEST. ENOUGH MOISTURE WILL REMAIN OVER THE
FORECAST AREA TO CONTINUE THE CHANCES FOR SHOWERS AND THUNDERSTORMS
SUNDAY AND MONDAY.
FOR TUESDAY THROUGH THURSDAY...WINDS ARE EXPECTED TO REMAIN
RATHER LIGHT AND FROM A WEST TO SOUTHWEST DIRECTION. SOME
DRYING WILL TAKE PLACE...BUT IT WONT BE ENOUGH TO RULE OUT
A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS. RH
VALUES DURING THE DAY SHOULD RANGE FROM 15-25 PERCENT.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.....................MAS
AVIATION/FIRE WEATHER......42 (LAST SHIFT AT WFO FGZ)
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, May 23, 7:00 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT MAY 23 2009
AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT MAY 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
AN AREA OF LOW PRESSURE AND A VERY MOIST AND MODERATELY UNSTABLE AIR
MASS WILL REMAIN ACROSS ARIZONA TODAY. THE COMBINATION OF THESE
INGREDIENTS WILL LEAD TO ANOTHER DAY OF WIDESPREAD SHOWERS AND
THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY
RAINFALL AND RESULT IN SOME LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Yavapai
- When
- May 23, 5:10 PM MST to 8:10 PM MST
- Where
- Yavapai County, 5 mi NW of Cottonwood to 8 mi SE of Cottonwood
- Reported by
- Trained Spotter
- Coordinates
- 34.801, -112.082
Heavy rain from a thunderstorm fell over the Cottonwood area. Rainfall rates exceeded 2.00 inches an hour in some reports. Street flooding was reported all over town by the Cottonwood Police Department.
Hail, Yavapai
- When
- May 23, 5:58 PM MST to 6:02 PM MST
- Where
- Yavapai County, 5 mi S of Cottonwood to 7 mi SSE of Cottonwood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.678, -112.020
Dime sized (3/4 inch diameter) hail was reported in south Cottonwood with very heavy rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Virginia, May 23, 20091 death · 1 event
- Rip Current in South Carolina, May 23, 20091 death · 1 event
- Hail and Damaging Wind in Pennsylvania, May 23, 2009$351,000 · 1 in hail · 4 events
- Flash Flooding in Utah, May 23, 2009$143,000 · 4 events
- Tornadoes in Alabama, May 23, 2009$110,000 · EF0 · 2 events
- Flash Flooding in New Mexico, May 23, 2009$71,000 · 2 events
- Rip Current in Florida, May 23, 20094 injured · 1 event
- Flash Flood and Damaging Wind in Missouri, May 23, 2009$25,000 · 65 kt wind · 2 events
- Hail and Damaging Wind in New York, May 23, 2009$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, May 23, 200963 kt wind · 3 events
- Tornado and Hail in Nebraska, May 23, 2009EF0 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175306, 175314.